Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 177, NWS Goodland, KS

July 9, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 9, 2011, 4:37 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2011, 4:37 PM MDT (22:37 UTC)
Expired
Jul 9, 2011, 5:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:55 PM MDTHAIL 0.884 N Stratton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:13 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS53 KGLD 092237
SVRGLD
COC063-092330-
/O.NEW.KGLD.SV.W.0177.110709T2237Z-110709T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 432 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  SEIBERT...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VONA...STRATTON...BETHUNE AND BURLINGTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 400 AND 450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 180 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 10205 3919 10204 3918 10205 3921 10298
      3957 10299
TIME...MOT...LOC 2237Z 269DEG 20KT 3939 10287
WIND...HAIL 60MPH 1.75IN
$$

024
3 follow-up statements
477 
WWUS53 KGLD 092253
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT SAT JUL 9 2011

COC063-092330-
/O.CON.KGLD.SV.W.0177.000000T0000Z-110709T2330Z/
KIT CARSON CO-
453 PM MDT SAT JUL 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KIT
CARSON COUNTY UNTIL 530 PM MDT...

AT 445 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VONA...AND WAS MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BETHUNE AND BURLINGTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 400 AND 450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 180 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3957 10205 3919 10204 3918 10205 3921 10298
      3957 10299
TIME...MOT...LOC 2254Z 271DEG 40KT 3935 10255
WIND...HAIL 60MPH 1.75IN
$$

024
035 
WWUS53 KGLD 092304
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT SAT JUL 9 2011

COC063-092330-
/O.CON.KGLD.SV.W.0177.000000T0000Z-110709T2330Z/
KIT CARSON CO-
504 PM MDT SAT JUL 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KIT CARSON COUNTY UNTIL 530 PM MDT...

AT 503 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STRATTON...AND WAS
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BETHUNE AND BURLINGTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 415 AND 450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 180 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3957 10269 3957 10205 3923 10204 3918 10205
      3920 10269
TIME...MOT...LOC 2304Z 273DEG 27KT 3936 10258
WIND...HAIL 60MPH 1.75IN
$$

024
740 
WWUS53 KGLD 092330
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT JUL 9 2011

COC063-092340-
/O.EXP.KGLD.SV.W.0177.000000T0000Z-110709T2330Z/
KIT CARSON CO-
530 PM MDT SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM MDT.

LAT...LON 3957 10269 3957 10205 3923 10204 3918 10205
      3920 10269
TIME...MOT...LOC 2330Z 273DEG 27KT 3935 10233
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:41 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 9, 2:41 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT SAT JUL 9 2011

.DISCUSSION...
240 PM MDT SAT JUL 9 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
THE CONTINUED PRESENCE OF A BROAD MID/UPPER RIDGE ACROSS THE
SOUTH-CENTRAL CONUS. SOUTHWESTERLY MID/UPPER FLOW WAS IN PLACE
ACROSS THE CENTRAL HIGH PLAINS WITH A WEAK SURFACE TROUGH NOTED
OVER EASTERN COLORADO. A MID-LEVEL SHORTWAVE TROUGH WHICH WILL
IMPACT THE FORECAST AREA THIS EVENING WAS LOCATED OVER COLORADO.

FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE WEATHER
AND LOCALIZED FLASH FLOODING THIS EVENING FOLLOWED BY HOT
TEMPERATURES ACROSS THE EASTERN PORTION OF THE FORECAST AREA ON
SUNDAY.

AFOREMENTIONED SHORTWAVE TROUGH WILL TRANSLATE EASTWARD AIDING IN
THE CONTINUED DEVELOPMENT OF CONVECTION OVER THE HIGHER TERRAIN OF
COLORADO. LATEST HIGH-RESOLUTION SHORT TERM GUIDANCE IS SUPPORTIVE
OF THIS CONVECTION CONGEALING INTO A LOOSELY ORGANIZED MCS AS IT
MOVES EASTWARD INTO WESTERN KANSAS THIS EVENING. PORTIONS OF YUMA
COUNTY COLORADO RECEIVED IN EXCESS OF THREE INCHES OF RAINFALL
FROM LAST NIGHT'S STORMS. GIVEN PROGGED STORM MOTION OF 15 TO
20KTS AND HIGH PW VALUES...LOCALLY HEAVY RAIN WILL BE POSSIBLE
ONCE AGAIN THIS EVENING. ONE AND THREE HOUR FFG FOR YUMA COUNTY
WOULD INDICATE POTENTIAL FOR FLASH FLOODING SO HAVE ISSUED A FLASH
FLOOD WATCH. KEPT IT CONFINED TO YUMA COUNTY BASED ON ANTECEDENT
SOIL MOISTURE AND HIGHER FFG VALUES FOR SURROUNDING AREAS. WITH
WBZ HEIGHTS APPROACHING 15K FEET AND -20C HEIGHTS IN EXCESS OF 25K
FT...DON'T FEEL LARGE HAIL WILL BE A SIGNIFICANT THREAT THIS
EVENING. PRIMARY THREAT WILL BE STRONG WINDS GIVEN DCAPE VALUES
PUSHING 1500 J/KG. EFFECTIVE DEEP LAYER SHEAR OF 35-40KTS SHOULD
HELP UPDRAFTS BECOME BETTER ORGANIZED. SHEAR DROPS OFF MARKEDLY AS
YOU GO FURTHER INTO KANSAS SO ANTICIPATE STORMS WILL BEGIN TO
WEAKEN AS THEY MOVE EASTWARD WITH TIME. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING SO WILL CARRY
CHANCE POPS THROUGH SUNDAY MORNING.

FOCUS THEN SHIFTS TO POTENTIAL FOR DANGEROUS HEAT INDEX VALUES
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. TEMPERATURES
SHOULD REACH BETWEEN 100 AND 105 BY EARLIER AFTERNOON WITH DEW
POINT VALUES HOLDING IN THE LOW TO MID 60S RESULTING IN APPARENT
TEMPS OF AROUND 105.

PERIODIC SHORTWAVE TROUGHS WILL MOVE THROUGH THE MEAN SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD BRINGING POTENTIAL
FOR CONVECTION MOST EVERY AFTERNOON AND EVENING. TRIED TO CONTAIN
POPS TO THE MOST FAVORABLE TIMES RATHER THAN BROAD BRUSHING THE
ENTIRE EXTENDED WITH PRECIP MENTIONS. MID/UPPER RIDGE WILL BUILD
AND RETROGRADE WESTWARD TOWARD THE END OF THE WEEK RESULTING IN
TEMPS REMAINING IN UPPER 90S TO AROUND 105. CONVECTION FROM MID-
WEEK ON SHOULD BE CONFINED TO PRIMARILY EASTERN COLORADO WHICH
WILL RESIDE ON THE WESTERN PERIPHERY OF THE RIDGE AXIS.

FOLTZ
&&

.AVIATION...
1153 AM MDT SAT JUL 9 2011

FOR THE 18Z TAFS...EXPECT THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO
AFTER 21Z...AND THEN MOVE EAST. MODELS ARE IN DECENT AGREEMENT BRINGING
CONVECTION OVER KGLD...AND AM CONFIDENT ENOUGH TO ADD A TEMPO GROUP
OF TSRA BETWEEN 01Z-04Z THERE WITH ASSOCIATED GUSTY WINDS. CONVECTION
IS ALSO POSSIBLE AT KMCK...BUT WILL JUST MENTION VCTS THERE DUE TO
SOME UNCERTAINTY. CONVECTION SHOULD BE EAST OF BOTH SITES AFTER 06Z.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ004-015-016-
     029.

NE...NONE.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jul 9, 10:39 AM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT JUL 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT JUL 9 2011 /1139 AM CDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM
MDT...AND THEN MOVE EAST OVER WESTERN KANSAS AND SOUTHWEST
NEBRASKA DURING THE LATE AFTERNOON AND EVENING. SOME STORMS WILL
PRODUCE WIND GUSTS TO 75 MPH AND ONE INCH DIAMETER HAIL. ALTHOUGH
THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE THUNDERSTORMS...
THE BEST CHANCE WILL BE ALONG AND NORTH OF INTERSTATE 70.
ADDITIONALLY...SOME STORMS WILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING EAST OF A LINE FROM YUMA COLORADO TO OAKLEY KANSAS.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON
AND EVENING FROM MONDAY THROUGH NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:19 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson26 min
Jul 8, 6:24 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
Jul 8, 6:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
Jul 8, 7:13 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jul 8, 7:41 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma49 min
Jul 8, 8:03 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma42 min
Jul 8, 9:39 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 8, 10:01 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Jul 8, 10:29 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 8, 10:33 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 9, 2:10 PM MDTFlash Flood WatchGLDYuma13 hr
Jul 9, 3:42 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 9, 5:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.